Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 52, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 13, 2011, 2:30 PM MST for Apache County, Navajo County, Arizona. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2011, 2:30 PM MST (21:30 UTC)
- Expired
- Sep 13, 2011, 3:00 PM MST
- In force
- 30 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Apache County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 118 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 2:36 PM MST | HAIL 1.25 | Snowflake, AZ | A TRAINED WEATHER SPOTTER IN SNOWFLAKE AZ REPORTED 1.25 INCH HAIL AND 35 TO 40 MPH WIND GUSTS FROM 1426 TO 1436 MST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
962 WUUS55 KFGZ 132130 SVRFGZ AZC001-017-132200- /O.NEW.KFGZ.SV.W.0052.110913T2130Z-110913T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 230 PM MST TUE SEP 13 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN APACHE COUNTY IN NORTHEAST ARIZONA... SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA... * UNTIL 300 PM MST * AT 227 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER SNOWFLAKE AND TAYLOR...OR 17 MILES NORTH OF SHOW LOW...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3462 10977 3439 10975 3441 11013 3458 11015 TIME...MOT...LOC 2130Z 267DEG 17KT 3449 11006 $$ JJ
2 follow-up statements
438
WWUS55 KFGZ 132147
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST TUE SEP 13 2011
AZC001-017-132200-
/O.CON.KFGZ.SV.W.0052.000000T0000Z-110913T2200Z/
NAVAJO AZ-APACHE AZ-
247 PM MST TUE SEP 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR SOUTHWESTERN APACHE AND SOUTHEASTERN NAVAJO COUNTIES...
AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED OVER SOUTHEASTERN NAVAJO COUNTY...OR 5
MILES EAST OF SNOWFLAKE...MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3442 10976 3445 11005 3459 11007 3462 10977
3459 10977
TIME...MOT...LOC 2147Z 267DEG 17KT 3452 10995
$$
JJ389
WWUS55 KFGZ 132158
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
258 PM MST TUE SEP 13 2011
AZC001-017-132207-
/O.EXP.KFGZ.SV.W.0052.000000T0000Z-110913T2200Z/
NAVAJO AZ-APACHE AZ-
258 PM MST TUE SEP 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN APACHE AND
SOUTHEASTERN NAVAJO COUNTIES WILL EXPIRE AT 300 PM MST...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
HOWEVER THE STORM MAY STILL PRODUCE SMALL HAIL AND HEAVY RAIN.
LAT...LON 3442 10976 3445 11005 3459 11007 3462 10977
3459 10977
TIME...MOT...LOC 2157Z 267DEG 17KT 3452 10989
$$
MCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:20 PM MST, 10 minutes earlier.
Area forecast discussion, Sep 13, 2:20 PM MST, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 220 PM MST TUE SEP 13 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. COOLER THAN NORMAL TEMPERATURES WILL CONTINUE. EXPECT A SIGNIFICANT DRYING TREND BY THE END OF THE WEEK WITH HIGH TEMPERATURES WARMING BACK TO AROUND SEASONAL AVERAGES. && .DISCUSSION...THE BIGGEST CHANGE TO THE FORECAST TODAY WAS TO INCREASE PRECIPITATION CHANCES TONIGHT THROUGH WEDNESDAY MORNING. THE SOUTHERN CA LOW PUSHES INTO WESTERN AZ TONIGHT AND INCREASED DYNAMIC LIFT WILL COMBINE WITH SUFFICIENT MOISTURE AND INSTABILITY TO GENERATE FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS. VERTICAL WIND SHEAR ALSO INCREASES TONIGHT AHEAD OF THE TROUGH AND EXPECT A MORE ORGANIZED NATURE TO THE CONVECTION. THE BEST VERTICAL WIND SHEAR LOOKS TO BE ALONG AND SOUTH OF I-40 WHERE 0-6 KM SHEAR VALUES PUSH INTO THE 30-40 KT RANGE. THEREFORE...THIS AREA IS LIKELY TO SEE THE BEST CHANCE FOR STRONG TO SEVERE STORMS THROUGH TONIGHT. STEERING FLOW OF 15-20 KTS SHOULD HELP REDUCE SOME OF THE FLASH FLOOD THREAT...BUT LOCAL FLOODING WILL STILL REMAIN A CONCERN. LARGE HAIL AND DAMAGING OUTFLOW WINDS WILL ALSO REMAIN POSSIBLE. THE UPPER LOW WILL BE OVERHEAD ON WEDNESDAY WITH COOLER TEMPERATURES ALOFT PROVIDING SUFFICIENT INSTABILITY TO CONTINUE AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS. LESS SHEAR AVAILABLE ON WEDNESDAY WILL LIMIT THE STRONG/SEVERE THREAT IN THE STORMS THAT DEVELOP. BY THURSDAY THE UPPER LOW PUSHES INTO THE FOUR CORNERS REGION WITH SHOWER AND THUNDERSTORM ACTIVITY DECREASING FROM WEST TO EAST THROUGH THURSDAY NIGHT. FRIDAY ONWARD...A WEAK WAVE LOOKS TO PUSH THROUGH THE GREAT BASIN FRIDAY SO WILL KEEP A CHANCE FOR THUNDERSTORMS GENERALLY FROM THE GRAND CANYON NORTHWARD. OTHERWISE...MUCH DRIER CONDITIONS WILL MOVE INTO THE REGION AND LAST THROUGH THE WEEKEND INTO EARLY NEXT WEEK. TEMPERATURES WILL CONTINUE TO RUN A FEW DEGREES BELOW NORMAL THROUGH THIS WEEK BUT LOOK TO RETURN TOWARD MORE SEASONAL READINGS BY EARLY NEXT WEEK. && .AVIATION...FOR THE 00Z PACKAGE...SCT/NMRS TSRA WILL CONTINUE THROUGH 04-06Z. STRONG GUSTY WINDS UP TO 50KTS...HAIL UP TO ONE INCH...AND MVFR/IFR CONDITIONS PSBL IN THE STRONGER STORMS. AREAS OF RAIN WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TO CONTINUE AFTER 06Z THROUGH THE NIGHT AS WELL. MORE TSRA WILL DEVELOP AGAIN AFTER 14Z WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................MCS AVIATION................MAS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 13, 4:12 AM MST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 412 AM MST TUE SEP 13 2011 AZZ004>018-037>040-141100- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 412 AM MST TUE SEP 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT TODAY THE UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST BEGINS TO TRANSLATE INLAND ACROSS SOUTHERN CAL...FOR NORTHERN ARIZONA EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE REGION...ALONG WITH THE THREAT OF ISOLATED HEAVY RAIN THAT COULD POSSIBLY LEAD TO ISOLATE FLASH FLOODING...ISOLATED SEVERE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE FOR WEDNESDAY AS THE UPPER LOW MOVES ACROSS NORTHWEST ARIZONA. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY WITH THE STRONGER STORMS OVER PORTIONS OF COCONINO COUNTY...NORTHERN GILA...NAVAJO AND APACHE COUNTIES. THURSDAY INTO FRIDAY THERE WILL BE A DOWNWARD TREND IN THUNDERSTORM ACTIVITY AS DRIER AND MORE STABLE AIR COMES IN FROM THE WEST BEHIND THE DEPARTING LOW PRESSURE SYSTEM. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 13, 1:16 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 116 PM MST TUE SEP 13 2011 AZZ013-016-132100- NAVAJO AZ- 116 PM MST TUE SEP 13 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA UNTIL 200 PM MST AT 111 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 9 MILES NORTHWEST OF ARIPINE...OR 5 MILES NORTH OF HEBER...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... ARIPINE...STATE ROUTE 377 FROM MILEPOSTS 0 TO 10. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3468 11024 3445 11016 3438 11061 3455 11067 TIME...MOT...LOC 2014Z 254DEG 13KT 3449 11054 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 5:02 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 11 min |
| Sep 13, 1:16 PM MST | Special Weather Statement | FGZ | 44 min | |
| Sep 13, 1:28 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 32 min |
| Sep 13, 2:00 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 30 min |
| Sep 13, 2:43 PM MST | Special Weather Statement | FGZ | 17 min | |
| Sep 13, 3:00 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Sep 13, 3:39 PM MST | Special Weather Statement | FGZ | 36 min | |
| Sep 13, 4:08 PM MST | Special Weather Statement | FGZ | 37 min | |
| Sep 13, 4:45 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 30 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.